My answer to Do antidepressants like Mirtazapine have long-term negative effects on the brain?
Answer by Connie b. Dellobuono:
I believe that all neuro meds have long term effects in the brain in a negative way, like shrinking the brain. That is why they have to follow a gradual and slow reduction in dose to minimize discontinuation symptoms. With seniors, a med is prescribed to counter the side effects of each med. So most seniors in the USA are taking more than 10 types of pills a day.
Very common (≥10% incidence) adverse effects
- – 13%
- – 25%
- Increased– 17%
- , sedation, sleepiness – 54%
- (≥7% weight gain in pediatrics; 8% of adult trial participants)
Common (1%≤ incidence <10%) adverse effects
- level raised – 2%
- (asthenia) – 8%
- Disturbance in thinking – 3%
- – 7%
- Serumraised (increases to 500 mg/dL (5.65 mmol/L) or greater) – 6%
Mirtazapine is not considered to have a risk of many of the side effects often associated with other antidepressants like the SSRIs, and may actually improve certain ones when taken in conjunction with them.
(Those adverse effects include, , , and , , , increased , , and .
In general, some antidepressants, especially SSRIs, can paradoxically exacerbate some peoples' depression or anxiety or cause.
Despite its sedating action, mirtazapine is also believed to be capable of this, so in the United States and certain other countries, it carries alabel warning of these potential effects.